Pegylated interferon alpha-associated optic neuropathy

Kathleen T. Berg, Bruce Nelson, Andrew R. Harrison, Linda K. McLoon, Michael S. Lee

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

A 52-year-old man with chronic hepatitis C presented with painless, bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) and peripheral neuropathy. Symptoms began 19 weeks after starting peginterferon alpha-2a. The peripheral neuropathy and vision of the right eye improved, but the vision of the left eye worsened after stopping interferon. We identified 23 additional cases of NAION during interferon alpha therapy. At least 12 of these patients suffered bilateral NAION. Patients lost vision 1-40 weeks after initiating therapy. Of 21 eyes that had documented initial and follow-up acuities, 8 improved, 1 worsened, and the rest remained stable. One patient had a painful peripheral neuropathy. Treatment with interferon alpha may result in NAION. Discontinuation of therapy deserves consideration after weighing individual risks and benefits.

Original languageEnglish (US)
Pages (from-to)117-122
Number of pages6
JournalJournal of Neuro-Ophthalmology
Volume30
Issue number2
DOIs
StatePublished - Jun 2010

Fingerprint Dive into the research topics of 'Pegylated interferon alpha-associated optic neuropathy'. Together they form a unique fingerprint.

Cite this